Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 219, NWS Dodge City, KS

July 15, 1997Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1997, 5:25 AM CDT for Pratt County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1997, 5:25 AM CDT (10:25 UTC)
Expired
Jul 15, 1997, 6:00 AM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:30 AM CDTHail 1Pratt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 151027 RRA
SVRDDC
KSC151-151100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
525 AM CDT TUE JUL 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 AM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHEAST PRATT  COUNTY

* AT 523 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTH OF CAIRO MOVING EAST AT 15 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:05 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 15, 4:05 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CDT TUE JUL 15 1997

...FORECAST CHALLENGE IS CHANCE OF SEVERE WEATHER TODAY...

SFC ANAL SHOWS MID TO UPPER 60S DWPTS RETURNING WITH LEE TROF AND
LOW IN SERN CO. MODELS FCST TROF TO MOVE INTO SWRN KS THIS AFTN AS
SHRTWV ROUNDS H5 RIDGE. ETA IS THE ODD MAN OUT WITH A STRONGER
SHRTWV AND LIKEWISE WITH THE TROF POSITION FARTHER EAST NEAR LBL BY
00Z TNGT. THE NGM/AVN KEEP THE TROF MORE WEST NEAR THE KS/CO BORDER.
LOOKING AT THE WATER VAPOR SHOWS A SHRTWV IN WYOMING MOVG EAST AND
APPEARS TO BE MORE NORTH. WILL TAKE COMPROMISE SFC SOLUTION FOR LEE
TROF AND MOVE IT INTO FAR SWRN KS BY 7 PM. THIS TROF WILL PROVIDE A
FOCAL POINT FOR SCT STG TO SVR TSTMS TO FORM LATER THIS AFTN AFTER
MAX HTG. H7 CAP MAY HOLD DOWN STORMS IN FAR WEST BUT WILL GO FOR 20
POPS ALL AREAS AS WARM FRONT ALSO MOVS THRU. USING FCST TEMP AND
DWPTS FOR FCST SNDG SHOWS AROUND A 2 DEGREE CAP AROUND DDC WITH
2700 J/KG CAPES. THE GREATEST CAPES OVER 3000 J/KG AND A WEAKER
CAP TO BE IN ERN CWA. GOOD VEERING WINDFIELD MAY EVEN SUPPORT A
FEW SUPERCELLS HOWEVER MID/UPPER FLOW VERY WEAK. 88D SHOWG CNVCTN
ATTM FROM DDC AND EAST AND MAY HAVE TO UP POPS FOR THIS AM
THAT AREA ALONG WITH SEVERE WORDING. MORE STORMS TO FIRE THIS AFTN
SHLD ALSO GO SEVERE.

TNGT ONGOING TSTMS IN NW FLOW ALOFT TO MOVE ACROSS CWA FROM TROF
LINE/DRY LINE TO THE EAST. WILL GO 30 POPS TNGT THOSE AREAS.

FOR TMRW H7 TEMPS TO WARM TO +14/+16 C AND THIS SHLD CAP OFF AREA
FROM TSTMS. WILL GO WITH FAN AND FWC GUID FOR TEMPS AS THEY SEEM
TO BE GOOD COMPARED WITH SHARP FCST SNDG.

DDC 094/068 097/070 100 231
GCK 095/066 098/066 100 231
EHA 098/063 102/065 105 211
LBL 096 /065 099/065 103 231
HYS 092/068 096/070 102 231
P28 094/071 099/072 102 231

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:55 AM CDTSevere Thunderstorm WarningDDCComanche35 min
Jul 15, 5:13 AM CDTSevere Thunderstorm WarningDDCBarber47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.